Case of rabbit syndrome highlights a rare adverse drug reaction in patients using atypical antipsychotics.
Rabbit Syndrome (RS) is a rare extrapyramidal side effect characterized by rhythmic, vertical, perioral movements that resemble the chewing motion of a rabbit. It is typically associated with long-term use of first-generation (typical) antipsychotics but has been occasionally reported with second-generation (atypical) agents. RS can often be misdiagnosed as tardive dyskinesia due to overlapping symptoms, though the absence of tongue involvement distinguishes it. This report presents a rare case of RS following the use of olanzapine and quetiapine – two atypical antipsychotics. As part of a pharmacovigilance elective conducted under the Department of Pharmacology, Christian Medical College, Ludhiana (an adverse drug reactions Monitoring Center), a case was collected from the Department of Psychiatry. This case highlights a rare but important adverse drug reaction associated with atypical antipsychotics. Given the limited number of reported RS cases with olanzapine and quetiapine – despite their widespread use – this report underscores the need for increased awareness and vigilance among clinicians. Early recognition and appropriate management are essential for symptom resolution and prevention of misdiagnosis.
No takes yet. Share an insight, caveat, or question.
Verma et al. (2025) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: